Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 58, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 16, 2017, 5:28 PM CDT for Jewell County, Smith County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2017, 5:28 PM CDT (22:28 UTC)
- Expired
- May 16, 2017, 6:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Jewell County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 60 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -399 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 5:18 PM CDT, 10 minutes earlier.
Area forecast discussion, May 16, 5:18 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Hastings NE 518 PM CDT Tue May 16 2017 .UPDATE... Issued at 506 PM CDT Tue May 16 2017 Thunderstorms are continuing to develop and intensify across the local area this afternoon. After coordination with surrounding offices and the storm prediction center, a severe thunderstorm watch is now in effect for much of the area through midnight. && .SHORT TERM...(This evening through Wednesday) Issued at 339 PM CDT Tue May 16 2017 The ingredients are in place for an active evening and potentially overnight period across the local area today with multiple rounds of convection possible. With clear skies this morning and through the early afternoon hours...instability was able to build and the CIN has mostly eroded over the past couple of hours...which means only weak forcing will likely be needed to get some explosive convection initiated this evening...and with a surface trough tracking across the western fringes of the local area this afternoon and an upper level disturbance emerging out of the southwest overnight...forcing should be no problem. In addition...with good shear and instability values already present in the atmosphere... expect the potential for organized convection with a few supercells across the local area...capable of producing large hail and strong thunderstorm wind gusts. Can also not rule out an isolated tornado or two through the early evening hours as 0-6 KM shear values upwards of 50KTs are forecast through around 06Z. After the initial round of convection propagates northeastward across the local area this evening...expect an additional round of thunderstorms to potentially roll in from the west as convection across the high plains gets enhanced by the approaching shortwave out of the southwest. This should keep the radar active through the early morning hours Wednesday...although the greatest potential for significant severe thunderstorms appears to be over the remainder of the afternoon hours through this evening. As the surface and upper level low track across the heart of the local area tomorrow...expect a mostly cloudy day with additional chances for some showers and thunderstorms...although the severe potential looks fairly low at this time. .LONG TERM...(Wednesday night through Tuesday) Issued at 339 PM CDT Tue May 16 2017 Expect multiple chances for showers and thunderstorms across the local area through the extended periods as an upper level low meanders across the intermountain west sending multiple impulses across the local area from time to time. With relatively cooler air in place across the region...expect instability and severe thunderstorm chances to be somewhat limited with temperatures hovering near to just below seasonal norms each day. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday) Issued at 1230 PM CDT Tue May 16 2017 Plenty of uncertainty in the afternoon TAFs today. Expect showers and thunderstorms to develop over the next couple of hours ahead of an upper level wave across northeastern New Mexico. As these storms propagate northeastward...expect mid level clouds to increase with SHRA's and TSRA's overspreading much of the local area by around 17/00Z. Winds ahead of this wave will generally be out of the southwest...with multiple rounds of thunderstorms then becoming possible during the evening and overnight hours. For the time being...kept prevailing VFR conditions with a CB and a mention of a VCTS through much of the time period...with chances tapering off during the morning hours Wednesday. That said...expect MVFR or lower CIGS/VSBYS...along with very gusty winds...with any TSRAs that impact either terminal. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Rossi SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Rossi
Hazardous weather outlook, May 16, 3:22 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 322 PM CDT Tue May 16 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 172030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 322 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are possible across the entire forecast area this afternoon through tonight. At this time, the best chances look to come after 6 PM, with the primary hazards being hail up to 2 inches in diameter and wind gusts near 70 MPH. In addition... localized heavy rain and flooding, as well as an isolated tornado, cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances linger across the outlook area through Wednesday, then intermittent thunderstorms are possible Thursday through Friday night. Severe thunderstorms are not expected at this time. Another chance for thunderstorms returns next Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Local storm report, May 16, 4:40 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
440 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL EDGAR 40.37N 97.97W
05/16/2017 E0.50 INCH CLAY NE BROADCAST MEDIA
PEA TO DIME SIZE HAIL. TIME EST FM RADAR.
&&
KELLEYSpecial weather statement, May 16, 4:58 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Hastings NE
458 PM CDT TUE MAY 16 2017
NEZ087-162230-
Thayer NE-
458 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR THAYER COUNTY UNTIL 530 PM CDT...
At 457 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bruning to near Byron. Movement was
northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Hebron, Deshler, Chester, Alexandria, Byron, Hubbell, Belvidere and
Gilead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4000 9738 4000 9782 4010 9782 4034 9753
4035 9747 4035 9737
TIME...MOT...LOC 2157Z 220DEG 12KT 4032 9748 3996 9779
FayLocal storm report, May 16, 5:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
506 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TORNADO 3 NE EXETER 40.67N 97.42W
05/16/2017 FILLMORE NE TRAINED SPOTTER
BRIEF LANDSPOUT.
&&
KELLEYLocal storm report, May 16, 5:10 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
510 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL PORTIS 39.56N 98.69W
05/16/2017 E1.00 INCH OSBORNE KS 911 CALL CENTER
PENNY UP TO QUARTER SIZE.
&&
KELLEYLocal storm report, May 16, 5:18 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
518 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TORNADO 3 NE EXETER 40.67N 97.42W
05/16/2017 FILLMORE NE TRAINED SPOTTER
CORRECTED TO CHANGE FROM LANDSPOUT TO
GUSTNADO AFTER REVIEWING VIDEO. FUNNEL WAS
ONLY PARTIALLY VSBL FROM DUST. THE UPPER
PORTION OF THE FUNNEL DID NOT CONNECT TO
CLOUD BASE, BUT MAY NOT HAVE BEEN FULLY
VSBL.
&&
KELLEYSpecial weather statement, May 16, 5:27 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Hastings NE
527 PM CDT TUE MAY 16 2017
NEZ087-162300-
Thayer NE-
527 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL THAYER COUNTY UNTIL 600
PM CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hebron, or 22 miles north of Belleville, moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hebron, Deshler, Bruning, Carleton and Belvidere.
A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska.
LAT...LON 4004 9761 4006 9782 4023 9781 4034 9773
4034 9737
TIME...MOT...LOC 2227Z 212DEG 25KT 4015 9764
FayThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:08 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 52 min |
| May 15, 7:33 PM CDT | Severe Thunderstorm Warning | GID | Harlan, Phelps | 42 min |
| May 15, 8:04 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Kearney, Phelps | 41 min |
| May 15, 8:25 PM CDT | Special Weather Statement | GID | Furnas | 35 min |
| May 15, 8:29 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Hall, Kearney, Webster | 61 min |
| May 15, 8:40 PM CDT | Special Weather Statement | GID | Hall | 50 min |
| May 15, 8:50 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Furnas, Gosper, Harlan, Phelps | 40 min |
| May 15, 9:09 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 51 min |
| May 15, 9:13 PM CDT | Special Weather Statement | GID | Clay, Hall, Hamilton | 47 min |
| May 15, 9:28 PM CDT | Special Weather Statement | GID | Franklin, Harlan, Kearney, Phelps | 47 min |
| May 15, 9:54 PM CDT | Special Weather Statement | GID | Clay, Fillmore, Hamilton, Polk, York | 51 min |
| May 15, 10:14 PM CDT | Special Weather Statement | GID | Adams, Buffalo, Franklin, Hall, Howard, Kearney and 1 more | 46 min |
| May 15, 10:48 PM CDT | Special Weather Statement | GID | Adams, Clay, Fillmore, Hall, Hamilton, Merrick and 4 more | 42 min |
| May 15, 11:06 PM CDT | Special Weather Statement | GID | Buffalo, Franklin, Kearney | 24 min |
| May 15, 11:30 PM CDT | Special Weather Statement | GID | Fillmore, Nuckolls, Polk, York | 30 min |
| May 15, 11:52 PM CDT | Special Weather Statement | GID | Adams, Clay, Hall, Hamilton, Webster | 38 min |
| May 16, 12:41 AM CDT | Special Weather Statement | GID | Clay, Fillmore | 34 min |
| May 16, 3:38 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 37 min |
| May 16, 4:11 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 33 min |
| May 16, 4:18 PM CDT | Special Weather Statement | GID | Fillmore | 27 min |
| May 16, 4:42 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, York | 33 min |
| May 16, 4:58 PM CDT | Special Weather Statement | GID | Thayer | 32 min |
| May 16, 5:27 PM CDT | Special Weather Statement | GID | Thayer | 33 min |
| May 16, 5:40 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 50 min |
| May 16, 5:58 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 47 min |
| May 16, 6:07 PM CDT | Severe Thunderstorm Warning | GID | Fillmore | 23 min |
| May 16, 6:11 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 34 min |
| May 16, 6:15 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 30 min |
| May 16, 6:45 PM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 33 min |
| May 16, 6:59 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton | 46 min |
| May 15, 7:30 PM CDT | Special Weather Statement | GID | Phillips | 45 min |
| May 15, 7:54 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 22 min |
| May 15, 9:23 PM CDT | Special Weather Statement | GID | Phillips | 52 min |
| May 15, 9:57 PM CDT | Special Weather Statement | GID | Smith | 48 min |
| May 16, 2:21 AM CDT | Special Weather Statement | GID | Mitchell | 39 min |
| May 16, 3:57 PM CDT | Special Weather Statement | GID | Jewell | 33 min |
| May 16, 4:14 PM CDT | Special Weather Statement | GID | Jewell | 46 min |
| May 16, 4:37 PM CDT | Special Weather Statement | GID | Osborne, Rooks | 38 min |
| May 16, 4:43 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 47 min |
| May 16, 4:52 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Osborne, Smith | 38 min |
| May 16, 5:10 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 50 min |
| May 16, 5:35 PM CDT | Special Weather Statement | GID | Phillips, Smith | 40 min |
| May 16, 5:50 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 40 min |
| May 16, 5:54 PM CDT | Severe Thunderstorm Warning | GID | Smith | 51 min |
| May 16, 6:58 PM CDT | Special Weather Statement | GID | Mitchell | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.